MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Catalog Number PTA5-35-135-9-3.0
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 04/12/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
The physician started the first dilation with the balloon with 10 bars and the balloon ruptured between the 8-10 bar.It was not possible to pull it back into the introducer sheath.The balloon material tore apart.It is possible that some parts of it remain in patient.A section of the device may have remained inside the patient's body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
(b)(4).Investigation/evaluation: a review of complaint history, device history record, documentation, drawings, instructions for use (ifu), quality control, specifications and a visual inspection of the returned device were conducted during the investigation.The complaint product was returned in three segments.The proximal shaft measures 50cm and the distal shaft (with proximal portion of balloon) measures 79.9cm.The shaft shows no signs of elongation or discoloration and the cut is clean suggesting the shaft may have been cut by the physician.1.7cm of balloon is present on the distal shaft.The balloon displays a circumferential tear.The distal portion of the balloon, and distal end of the shaft with the shaft tip was not returned.The third piece returned was a portion of the tubing that is underneath the balloon.Based upon the discoloration and length greater of about 10 cm, this portion is stretched.A review of device history records found the balloon from the complaint lot 5254112 to be one of (b)(4) devices manufactured.No non conformances or re-works were logged by quality control against this lot.A query of complaint history records noted this to be an isolated complaint against the distributed lot.There is no evidence to suggest the product was not manufactured to specification.Each device is shipped with an ifu which states the appropriate uses, contraindications, warnings and precautions, and proper usage procedures including proper inflation and deflation procedures.The ifu states: do not exceed rated burst pressure and do not use a power injector for balloon inflation or injection of contrast medium as rupture may occur.The ifu also states, if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.The nominal inflation for this device is 8 atm and the rated burst pressure is 11 atm.The balloon was inflated within this range, therefore over-inflation is not suspected to have caused the balloon to burst.The physician attempted to pull the balloon through the sheath instead of removing the sheath and balloon as a unit.After rupture, attempts to removal through an introducer/sheath (against the ifu) would be difficult as the balloon cannot be fully deflated, making rewrap more difficult on a balloon.A balloon that burst circumferentially has an even more difficult time with rewrap, which increases the potential for separation.The physician reported that the balloon encountered a very strong calcification lesion and the returned device shows evidence of a circumferential tear.The device is designed to burst linearly.However, a balloon may burst or tear circumferentially due to angulation or calcification.Calcifications can have unexpected sharp protrusions which can damage the balloon and contribute to burst or tear.Based on the investigation evaluation, the initial rupture was likely cause by tortuous, calcified patient anatomy and the separation was likely caused by off-label use.The appropriate internal personnel will be notified and will continue to monitor for similar complaints.Per a quality engineering risk assessment, there is insufficient risk to warrant risk reduction activities.
 
Event or Problem Description

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key5652509
Report Number1820334-2016-00307
Device Sequence Number13455106
Product Code DQY
UDI-Device Identifier10827002522852
UDI-Public(01)10827002522852(17)170903(10)5254112
Combination Product (Y/N)N
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/20/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberPTA5-35-135-9-3.0
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/12/2016
Device Age18 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/20/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/13/2016
Supplement Report FDA Received Date10/26/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age68 YR
Patient Weight69